Alert archive / Nevada / Winter Storm Warnings in 2009
Winter Storm Warning 1, NWS Elko, NV
NWS Elko, NV issued this winter storm warning at Jan 24, 2009, 11:00 PM PST for White Pine County, Nevada. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 24, 2009, 11:00 PM PST (07:00 UTC)
- Expired
- Jan 25, 2009, 2:32 PM PST
- In force
- 16 hr
- Issued by
- NWS Elko, NV
County White Pine County, NV
The radar
The Elko radar (KLRX), 217 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 7.0 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this winter storm warning went out at Jan 24, 2:39 PM PST, 8 hours 21 minutes earlier.
Area forecast discussion, Jan 24, 2:39 PM PST, 8 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 239 PM PST SAT JAN 24 2009 .SYNOPSIS...SCATTERED SHOWERS WILL CONTINUE THROUGH TONIGHT AHEAD OF AN APPROACHING COLD FRONT. THE SNOW LEVEL WILL LOWER TO VALLEY FLOORS ACROSS NORTHERN NEVADA TONIGHT AND ACROSS CENTRAL NEVADA ON SUNDAY AS THE COLD FRONT MOVES THROUGH. SNOW WILL CONTINUE ON-AND-OFF THROUGH SUNDAY INTO SUNDAY EVENING...BEFORE DISSIPATING SUNDAY NIGHT. A FEW INCHES OF SNOW WILL BE POSSIBLE IN THE VALLEYS...WITH SEVERAL INCHES POSSIBLE IN THE HIGHER MOUNTAINS. THERE IS THE POTENTIAL FOR HEAVY SNOW OVER EAST CENTRAL NEVADA SUNDAY NIGHT INTO MONDAY. && .SHORT TERM...SCATTERED SHOWERS WILL CONTINUE ACROSS THE FORECAST THROUGH TONIGHT AHEAD OF A COLD FRONT. THIS COLD FRONT WILL MOVE INTO NW NV AROUND 12Z SUNDAY...THEN PUSH SOUTH AND EAST ACROSS OUR CWA THROUGH THE DAY...BEFORE REACHING THE SE CORNER OF OUR CWA AROUND 00Z MONDAY. SNOW LEVELS WILL BE SLOWLY COMING DOWN TONIGHT AS COLDER AIR ALOFT ASSOCIATED WITH THE COLD FRONT BEGINS TO MOVE IN. SNOW LEVELS WILL DROP TO THE VALLEY FLOORS OVER NORTHERN NV LATE TONIGHT...THEN TO THE LOWEST VALLEYS FLOORS OF CENTRAL NV BY LATE SUNDAY MORNING. MODELS HINTING AT SOME DECENT FRONTOGENESIS ACROSS HUMBOLDT COUNTY/NW ELKO COUNTY SUNDAY MORNING...BUT THEN IT WANES AS THE FRONT DRIFTS SOUTH AND EAST THROUGH THE DAY. OVERALL...EXPECTING 1 TO 3 INCHES OF SNOW ACROSS THE VALLEYS OF NORTHERN AND CENTRAL NV THROUGH SUNDAY EVENING. SOME OF THE HIGHER VALLEYS OF NORTHERN ELKO COUNTY...INCLUDING PLACES LIKE TUSCARORA AND WILDHORSE...MAY PICK UP AS MUCH AS 4 INCHES BUT NOT EXPECTING SNOW AMOUNTS OF 3 INCHES OR MORE TO BE WIDESPREAD ENOUGH TO WARRANT A WINTER WEATHER ADVISORY. DRIER AIR MOVING INTO NORTHERN NV BY SUNDAY EVENING/NIGHT WILL PUT AN END TO ANY SIGNIFICANT SNOW SHOWERS ACROSS THE NORTH. HOWEVER...WITH A COLD UPPER LOW STILL MOVING OVERHEAD INTO MONDAY...EXPECTING ISOLATED SNOW SHOWERS TO LINGER ACROSS THE NORTH. WITH THIS UPPER LOW DROPPING SOUTHWARD SUNDAY NIGHT/MONDAY...EXPECTING A STRONG DEFORMATION ZONE TO SET UP ACROSS NE NYE COUNTY OVER INTO WHITE PINE COUNTY. THE POTENTIAL EXISTS FOR HEAVY SNOW UNDERNEATH THIS DEFORMATION ZONE FROM SUNDAY EVENING THROUGH MONDAY EVENING...ESPECIALLY ALONG AND SOUTH OF HIGHWAY 6 AND HIGHWAY 50 INCLUDING GREAT BASIN NATIONAL PARK. QPF AMOUNTS ARE CONSISTENT WITH MOST LOCATIONS ACROSS SE WHITE PINE COUNTY AND NE NYE COUNTY PICKING UP BETWEEN 5 AND 10 INCHES OF SNOW WITH UP TO 18 INCHES POSSIBLE ABOVE 7500 FEET. DUE TO GOOD MODEL CONSISTENCY AND COORDINATION WITH VEF...WILL GO AHEAD AND ISSUE A WINTER STORM WATCH FOR HEAVY SNOW STARTING SUNDAY EVENING IN THESE AREAS. EXPECTING DAYTIME TEMPS TO DROP BACK BELOW NORMAL DUE TO THE COLD UPPER LEVEL MOVING THROUGH THE REGION MONDAY AND TUESDAY. .LONG TERM...TUESDAY NIGHT THROUGH NEXT SATURDAY. DIRTY RIDGE BUILDS INTO CWA THROUGH THE PERIOD. ECMWF AND GFS IN GENERALLY GOOD AGREEMENT... EXCEPT ECMWF HAS MORE OF A H5 NORTHERLY FLOW THAN GFS ON DAY 6 AND DAY 7. WITH EITHER SOLUTION CWA LOOKS DRY...EXCEPT PERHAPS LIGHT SNOW SHOWERS OVER EXTREME NORTHEAST NEVADA AS SEVERAL WEAK SHORTWAVES ON THE FRONT SIDE OF THE RIDGE CLIP THIS AREA. HAVE KEPT OVERNIGHT LOWS A FEW DEGREES LOWER IN THE VALLEYS THAN MOS AS DURING THIS PERIOD SURFACE INVERSIONS AND ANY NEW SNOW COVER SHOULD KEEP HELP HOLD MIN TEMPERATURES DOWN. && .AVIATION...A COLD FRONT WILL MOVE ACROSS NORTHERN NEVADA OVERNIGHT WITH RAIN SHOWERS DEVELOPING THIS EVENING. RAIN WILL CHANGE TO SNOW IN NORTHERN HUMBOLDT COUNTY BY MIDNIGHT AND AFTER MIDNIGHT REST OF THE NORTHERN ZONES...AND BY SUNDAY AFTERNOON SOUTHERN ZONES. CIGS EXPECTED TO FALL TO BELOW 1,000 FEET THIS EVENING WITH VISIBILITY BELOW 2 MILES...MAINLY ASSOCIATED WITH THE PASSAGE OF THE COLD FRONT. && .LKN WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY EVENING FOR NVZ013-035. && 99/87
Hazardous weather outlook, Jan 24, 3:47 PM PST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 347 PM PST SAT JAN 24 2009 NVZ013-030>037-251500- NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY- EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE- WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- 347 PM PST SAT JAN 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA. .DAY ONE...TONIGHT SCATTERED SHOWERS WILL CONTINUE ACROSS THE REGION THROUGH TONIGHT. SNOW LEVELS WILL LOWER TO THE VALLEY FLOORS ACROSS NORTHERN NEVADA LATE TONIGHT AHEAD OF AN APPROACHING COLD FRONT. CENTRAL NEVADA SNOW LEVELS WILL RUN BETWEEN 6000 AND 6500 FEET. VALLEY SNOW ACCUMULATIONS OVERNIGHT WILL RANGE FROM A FRESH COATING UP TO AN INCH...WITH THE HIGHEST MOUNTAINS SEEING A FEW INCHES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STRONG COLD FRONT WILL MOVE THROUGH NORTHERN AND CENTRAL NEVADA ON SUNDAY...CAUSING SNOW TO FALL ACROSS THE REGION. RAIN MAY MIX WITH SNOW OVER CENTRAL NEVADA THROUGH EARLY AFTERNOON BEFORE CHANGING TO ALL SNOW. TOTAL SNOW ACCUMULATIONS IN MOST VALLEY LOCATIONS WILL RANGE FROM 1 TO 3 INCHES THROUGH SUNDAY EVENING WITH UP TO 4 INCHES POSSIBLE IN THE HIGHER VALLEYS OF NORTHERN ELKO COUNTY. THE RUBY MOUNTAINS AND EAST HUMBOLDT RANGE COULD SEE UP TO 6 INCHES. THERE IS THE POTENTIAL FOR A MAJOR WINTER STORM OVER EAST-CENTRAL NEVADA SUNDAY EVENING THROUGH MONDAY. EARLY INDICATIONS SHOW BETWEEN 5 AND 10 INCHES OF SNOW POSSIBLE ACROSS SOUTHEASTERN WHITE PINE COUNTY AND NORTHEASTERN NYE COUNTY...WITH 12 TO 18 INCHES OF SNOW POSSIBLE IN THE MOUNTAINS ABOVE 7500 FEET. THE HEAVIEST AMOUNTS WILL MOST LIKELY BE ALONG AND SOUTH OF HIGHWAY 50 AND HIGHWAY 6...INCLUDING GREAT BASIN NATIONAL PARK. QUIET WEATHER WILL RETURN TO THE REGION FROM TUESDAY THROUGH THE END OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SNOWFALL MEASUREMENTS ACCORDING TO STANDARD OPERATING PROCEDURE. JM
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 11:00 PM PST | Winter Weather Advisory | LKN | Elko, Eureka, Humboldt, Lander, White Pine | 16 hr |
Nearby
Winter Storm Warnings in Nevada, 2009Every winter storm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.